Alert archive / Nevada / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 69, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 22, 2016, 7:09 PM PDT for Clark County, Nevada. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2016, 7:09 PM PDT (02:09 UTC)
- Expired
- Aug 22, 2016, 7:45 PM PDT
- In force
- 36 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County Clark County, NV
The radar
The Las Vegas radar (KESX), 83 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 7:14 PM PDT | HAIL 0.75 | 2 Sse Centennial Hills, NV | REPORTED AT ANN AND DURANGO. REPORT RELAYED VIA SOCIAL MEDIA. |
| Aug 22, 7:15 PM PDT | HAIL 1 | 3 Ene Lone Mountain, NV | ESTIMATED 1 INCH HAIL NEAR LONE MTN AND VALADEZ ST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 2.2 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 472 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 3384 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
259 WUUS55 KVEF 230209 SVRVEF NVC003-230245- /O.NEW.KVEF.SV.W.0069.160823T0209Z-160823T0245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 709 PM PDT MON AUG 22 2016 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL CLARK COUNTY IN SOUTHERN NEVADA... * UNTIL 745 PM PDT * AT 708 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTH OF ALIANTE...AND MOVING SOUTHEAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... LAS VEGAS...NORTH LAS VEGAS...ALIANTE...DOWNTOWN LAS VEGAS... CENTENNIAL HILLS...LONE MOUNTAIN...THE STRIP...NELLIS AFB... FLOYD LAMB STATE PARK...NORTH LAS VEGAS AIRPORT... CORN CREEK VISITORS CENTER AND GASS PK. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER. && LAT...LON 3633 11542 3665 11513 3661 11477 3614 11517 TIME...MOT...LOC 0208Z 289DEG 9KT 3639 11515 $$ JS
1 follow-up statement
363 WWUS55 KVEF 230225 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 725 PM PDT MON AUG 22 2016 NVC003-230245- /O.CON.KVEF.SV.W.0069.000000T0000Z-160823T0245Z/ CLARK NV- 725 PM PDT MON AUG 22 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM PDT FOR NORTH CENTRAL CLARK COUNTY... AT 721 PM PDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE PUBLIC HAS REPORTED DIME TO QUARTER SIZE HAIL FALLING IN THE NORTHWEST VALLEY. LOCATIONS IMPACTED INCLUDE... LAS VEGAS...NORTH LAS VEGAS...ALIANTE...DOWNTOWN LAS VEGAS... CENTENNIAL HILLS...LONE MOUNTAIN...THE STRIP...NELLIS AFB... FLOYD LAMB STATE PARK...NORTH LAS VEGAS AIRPORT... CORN CREEK VISITORS CENTER AND GASS PK. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER. && LAT...LON 3633 11542 3665 11513 3661 11477 3614 11517 TIME...MOT...LOC 0221Z 289DEG 9KT 3638 11511 $$ JS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 1:49 PM PDT, 5 hours 20 minutes earlier.
Area forecast discussion, Aug 22, 1:49 PM PDT, 5 hours 20 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 149 PM PDT MON AUG 22 2016 .SYNOPSIS...Widespread thunderstorm activity is expected this evening and overnight as a weather system moves across the region. Drier conditions are expected Tuesday with shower chances generally confined to the higher terrain. Temperatures will be near or slightly below normal through the week. && .Short Term...through Tuesday night. Weak upper level low pushing through the area continues to generate shower and thunderstorm activity this afternoon. Convection so far has materialized across the Sierra and Mohave county and more recently isolated convection has increased across Lincoln/northern Nye county and the higher terrain of Clark County. High resolution models and the HRRR have been fairly consistent in suggesting thunderstorms in Lincoln county will develop into a larger scale complex and drift south into Clark and Mohave counties this evening, possibly impacting the Las Vegas Valley. Strong and gusty north winds will accompany this complex should it unfold as advertised. As the low pushes east tonight, greatest chances for storms will transition eastward to become focused across Mohave county and eastern Lincoln county. Overall thunderstorm intensity will be limited by fairly weak wind shear but strong and gusty outflow winds and localized flash flooding will be the primary concerns from storms which develop today and tonight. The I-15 corridor from Vegas to St. George as well as Lake Mead is likely to be impacted by thunderstorms moving southward out of Lincoln County late this evening. Drier air will move in Tuesday but scattered storms are still a good bet across the higher terrain of southern Nevada and northwest Arizona thanks to lingering moisture and instability. Some additional storms are also expected across the Sierra and Owens Valley. With this in mind I did bump PoPs up slightly across much of the region, and even included low chances across the Spring and Sheep range as well as the Mojave Preserve. .Long Term...Wednesday through Monday. Mid/upper trough will have exited to the east by Wednesday with a somewhat drier and more stable northwest flow over the forecast area. Thunderstorm chances appear to be minimal but cannot totally rule out an isolated afternoon thunderstorm over the Sierra and higher terrain of northern Mohave County. More shortwave energy will approach the area from the north Thursday, and with moisture not being totally flushed out, increasing thunderstorm chances are expected across mainly Lincoln and northern Mohave Counties. This shortwave will just very slowly drift east across the area keeping a chance of thunderstorms in the forecast through Saturday, again mainly for Lincoln and northern Mohave Counties. The models are in decent agreement moving the shortwave east of the area Sunday as high pressure builds over southern California. Isolated thunderstorms may still linger over higher terrain of northern Mohave County Sunday but the entire area should be dry by Monday. Temperatures through the long term look fairly close to normal Wednesday and Thursday then slight cooling for Friday and Saturday followed by warming to normal again Sunday and Monday as the southern California high starts to build. && .FIRE WEATHER...Numerous thunderstorms are expected across the area this afternoon, particularly across the Sierra, southern Nevada, and Northwest Arizona. Widespread clouds and moisture will keep local Relative Humidities elevated and winds will generally be light outside of thunderstorm outflow boundaries. Drier air will move in Tuesday but scattered storms remain possible across the higher terrain. Conditions will continue to dry out by midweek and onward but daily low chances for thunderstorms will persist in the mountains. Temperatures will be near seasonal normals. .AVIATION...For McCarran...Scattered thunderstorms remain possible through the evening hours with a good possibility of gusty north winds sometime in the 02-06z time period associated with thunderstorm outflow. Should this north push occur, wind speeds of 15 to 20 knots with gusts to 35 knots would be possible (Similar to last night).Otherwise...SCT-BKN clouds above 10k expected overnight. Drier conditions expected tomorrow but thunderstorms may persist across the Peach Springs Corridor and across the Clark County mountains. For the rest of southern Nevada...northwest Arizona...and southeast California...Scattered to numerous thunderstorms expected this evening and overnight mainly north of a Olancha-Lake Havasu line. Gusty surface winds and convective turbulence can be expected in these areas. Sct-Bkn clouds can be expected as well. Drier conditions expected Tuesday but scattered mountain thunderstorms will remain possible. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report significant weather, including any flooding and/or wind reports, according to standard operating procedures. && Short Term/Aviation/Fire Weather: Outler Long Term: Harrison For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Aug 22, 5:25 PM PDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
525 PM PDT MON AUG 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLASH FLOOD 3 ENE GOLDEN VALLEY 35.24N 114.18W
08/22/2016 MOHAVE AZ TRAINED SPOTTER
TWO FEET OF WATER SWIFTLY RUNNING OVER
SEVERAL STREETS ON THE NORTHEAST SIDE OF
GOLDEN VALLEY.
&&
CMSLocal storm report, Aug 22, 5:38 PM PDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
538 PM PDT MON AUG 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM DUST STORM 3 E PANAMINT SPRINGS 36.34N 117.42W
08/22/2016 INYO CA LAW ENFORCEMENT
CALIFORNIA HIGHWAY PATROL REPORTED ZERO
VISIBILITY DUE TO BLOWING DUST/SAND NEAR
PANAMINT.
&&
BPThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 6:03 PM PDT | Areal Flood Advisory | VEF | Lincoln | 3 hr |
| Aug 22, 6:20 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Aug 22, 6:45 PM PDT | Flash Flood Warning | VEF | Lincoln | 3 hr |
| Aug 22, 6:57 PM PDT | Flash Flood Warning | VEF | Clark | 4 hr |
| Aug 22, 7:20 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Aug 22, 7:37 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 19 min |
| Aug 22, 7:45 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 45 min |
| Aug 22, 8:19 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 41 min |
| Aug 22, 8:22 PM PDT | Flash Flood Warning | VEF | Clark, Lincoln | 3 hr |
| Aug 22, 8:31 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Aug 22, 8:54 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 51 min |
| Aug 22, 9:42 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 33 min |
| Aug 22, 10:13 PM PDT | Areal Flood Advisory | VEF | Clark | 3 hr |
| Aug 22, 11:16 PM PDT | Areal Flood Advisory | VEF | Clark | 119 min |
| Aug 23, 2:24 AM PDT | Areal Flood Warning | VEF | Clark | 24 hr |
| Aug 23, 3:07 PM PDT | Severe Thunderstorm Warning | VEF | Lincoln | 38 min |
| Aug 23, 4:40 PM PDT | Severe Thunderstorm Warning | VEF | Lincoln | 35 min |
| Aug 23, 4:56 PM PDT | Severe Thunderstorm Warning | VEF | Lincoln | 34 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.